Out of an abundance of caution, Advocate Condell Medical Center in Libertyville, Illinois and Advocate Aurora Health disclosed that the Condell is temporarily pausing vaccinations in order to allow time to better understand what may have caused reactions in four health care workers.
Since Thursday, December 17, 2020, four health care workers at Advocate Condell Medical Center in Libertyville experienced reactions shortly after receiving the Pfizer COVID-19 vaccination. Their symptoms included tingling and elevated heart rates, according to an Advocate Condell Medical Center statement.
The employees represent 0.15% of just under 3,000 employees who have been vaccinated among all Advocate Aurora Health facilities, according to Advocate Aurora Health — a not-for-profit health care system serving eastern Wisconsin and northeast Illinois. Aurora Health Care and Advocate Health Care merged in late 2017 to early 2018. The combined system is named Advocate Aurora Health, but each system initially continued to use its own name.
Initially, three of the health care workers were home and doing well, but one employee was receiving additional treatment at the hospital.
There area eight other Advocate Aurora Health vaccination locations in Illinois, and three in Wisconsin that initially are continuing vaccinations those sites as planned.
Nationwide, the Food and Drug Administration (FDA) is investigating allergic reactions to the Pfizer coronavirus vaccine that were reported in several states following vaccinations administered the third week of December 2020.
Peter Marks, director of the FDA’s Center for Biologics Evaluation and Research, told reporters late Friday, December 18, 2020 that the reactions had been reported in more than one state, following the first report of an allergic reaction in Alaska. The FDA is investigating five reactions.
“We are working hand in hand with the Centers for Disease Control and Prevention (CDC), and we’ve actually been working closely with our United Kingdom colleagues, who of course reported the allergic reaction. I think we’ll be looking at all the data we can from each of these reactions to sort out exactly what happened, and we’ll also be looking to try to understand which component of the vaccine might be helping to produce them.”
— Peter Marks, Director of the FDA Center of Biologics
Marks said there was availability of treatment for severe allergic reactions “at the ready” and that the reaction some people have experienced could be more common than once thought.
Marks said the FDA was not certain what caused the allergic reactions, but said polyethylene glycol (PEG), which is present in the vaccines produced by Pfizer, BioNTech, and Moderna “could be the culprit.” A PEGylated lipid is used as an excipient (a substance used alongside an active ingredient for long-term stability) in both the Moderna and Pfizer–BioNTech coronavirus vaccines. Both vaccines consist of Messenger RNA, or mRNA that is encased in a bubble of oily molecules called lipids. The two vaccines use different lipids.
“We’ll obviously be monitoring very closely what’s going on. We’re working very closely with the CDC on these, and there have been meetings between the CDC and FDA pretty much every day this week making sure we’re keeping very close track of what’s going on,” Peter Marks said.
A female health care worker at the Bartlett Regional Hospital in Juneau, Alaska, developed anaphylaxis (a severe allergic reaction) shortly after receiving the Pfizer Covid-19 vaccine Tuesday evening, December 15, 2020 and had to be hospitalized overnight. Responding to the vaccine incident in a press conference, health officials said the middle-aged woman had no history of allergies and had never experienced an anaphylaxis.
Bartlett Regional Hospital officials reported that all 96 of its workers who received the vaccine Tuesday were observed for 30 minutes after the vaccine administration. The woman with the adverse reaction starting feeling flushed about 10 minutes into that 30-minute observation period, and Benadryl, an antihistamine, was administered. Her symptoms progressed to include an elevated heart rate, shortness of breath, and a red and flushed rash over her face and torso. She was then transferred to the hospital’s emergency department where an injection of epinephrine was administered.
Dr. Lindy Jones, the emergency physician who treated her, said in the press conference briefing Wednesday, “I was concerned about an anaphylactic reaction.”
Her symptoms abated for a short time, but then re-emerged. Intravenous epinephrine was administered, and the female health care worker was moved to the hospital’s intensive care unit as a precaution for overnight observation.
By Wednesday morning, the woman was off all medications, and was expected to be discharged Wednesday evening, but she was advised to skip the second dose of the two-dose vaccine.
Pfizer said in a statement that the company is “working with local health authorities to assess” the reaction that occurred in Alaska, and will “closely monitor all reports suggestive of serious allergic reactions following vaccination and update labeling language if needed.”
In the second week of December 2020, two health care workers in the United Kingdom experienced similar allergic reactions after receiving the Pfizer vaccine. When the Food and Drug Administration (FDA) authorized the vaccine for emergency use in the U.S., the regulatory agency advised that people with a history of allergic reactions should discuss the vaccination with their doctors before getting the vaccine.
Although allergic reactions to vaccines or other medications are rare, facilities where vaccines are administered must have emergency epinephrine available on standby for any progression to anaphylaxis.
Get updates from The Cardinal ALL NEWS FEEDS on Facebook. Just ‘LIKE’ the ‘Arlington Cardinal Page (become a fan of our page). The updates cover all posts and sub-category posts from The Cardinal — Arlingtoncardinal.com. You can also limit feeds to specific categories. See all of The Cardinal Facebook fan pages at Arlingtoncardinal.com/about/facebook …
Help fund The Cardinal Arlingtoncardinal.com/sponsor